I have been on 4mg of Zanaflex nightly for years as a preventative medication for migraines caused by TMJ and neck and shoulder soreness and stiffness. This weekend I ran out and probably cannot get more until Tuesday. I am having intense body pain (I rate it a "20"!) and nausea. No vomiting. Generally feeling weak. No fever. Could these symptoms be withdrawal?
Does abruptly stopping Zanaflex usually cause overall body pain or nausea?
Question posted by Anonymous on 29 April 2013
Last updated on 1 May 2019 by BooBooMom
Absolutely, I have been on Zanaflex for going on 10 years. This year 2019 I had forgotten to refill my prescription. I have quite a few I have to take so I keep them in one of pill reminder boxes on my dresser. So for two days I didn't know I was out. I knew I was getting nauseated but I thought I was coming down with something. The second night when I went to bed, I woke up with a fever, severe nausea and my body hurt me so bad. I was lucky though I did vomit twice. It didnt help much. The pains running across the top of my stomach where severe. Not knowing exactly what was going on I thought I had gotten the flu or food poisoning. I couldn't get up to go to the bathroom my body was so weak, my husband had carry me. I sit there and cried. It took 2 weeks to get this out of my system. I'm still not eating as much and still had small bouts of nausea. Getting my strength back slowly. I can promise you no more Zanaflex for me. I'll just hurt or buy a Jacuzzi.
I wanted to tell you that YES, you can withdraw and somehow have to get thru the detox of Zanaflex. The pharmacist and my doctor say that's unlikely but I am in my body - they don't see this or feel it. I'm using pretty high doses of Zanaflex to help detox from years of opiods and if I skip a dose of it, my skin burns/flushes out of control on my face, neck, and left arm, and I get very sick to my stomach and have the extreme shakes, and a heart rare that scares me stupid. Then I feel forced to take the medicine to feel okay again which I do, so I'm 100% sure it is the Zanaflex causing my body to do that without it, which is heartbreaking because the opiod detox has been hell on its own. I can't believe my doctor wouldn't warn me about how sick I'd feel if I stopped taking these muscle relaxers. Not to mention I have horrible pains too when I'm not grogged up on it.
Going to try to taper off, just wanted to let you know that you aren't the only one whose body revolts when you stop taking these. I am now convinced any prescription drug will do something nutty to your body and/or brain when you quit taking it. Unfortunately, my suggestion for getting some help would be another prescription but it would help you with sleep, blood pressure, heart rate, shaking, and any cold/hot sensations. It's a short 5-10 day regimen of Clonidine. It's helped me detox from opiods and I took it for these exact same symptoms. Hope this helps. When I can get my body free of prescription poison, I'm going full nature hippie.
I have taken this med for too long. The last year during the day too. Now having major trouble trying To stop. I never expected this. The nausea is awful. I went fro 36 mg plus to 8 mg in 1&1/2 weeks. I take pieces every 4 hours & struggle to sleep. I need help stopping completely. I cannot get more.
I have to disagree. Even though Zanaflex doesnt cause dependence per say, it can cause rebound effects when one has been taking it for a long time. It should be withdrawn slowly. Here is what the FDA literature says:
If therapy needs to be discontinued, particularly in patients who have been receiving high doses for long periods, the dose should be decreased slowly to minimize the risk of withdrawal and rebound hypertension, tachycardia, and hypertonia. Patients should be advised not to stop tizanidine suddenly as rebound hypertension and tachycardia may occur. Tizanidine is closely related to clonidine, which is often abused in combination with narcotics and is known to cause symptoms of rebound upon abrupt withdrawal. Cases of rebound symptoms on sudden withdrawal of tizanidine have been reported. The case reports suggest that these patients were also misusing narcotics.
Withdrawal symptoms included hypertension, tachycardia, hypertonia, tremor, and anxiety. As with clonidine, withdrawal is expected to be more likely in cases where high doses are used, especially for prolonged periods.
Zanaflex doesn't cause dependence so you shouldn't be having withdrawal. It sounds like you have a bug.
- Zanaflex uses and safety info
- Zanaflex information for Healthcare Professionals (includes dosage details)
- Side effects of Zanaflex (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.